Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Phoenix, AZ

March 11, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 11, 2004, 5:54 PM MST for Maricopa County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2004, 5:54 PM MST (00:54 UTC)
Expired
Mar 11, 2004, 6:30 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 120054
SVRPSR
AZC013-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST THU MAR 11 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA   THIS       
  INCLUDES THE CITIES OF...TEMPE...MESA...AHWATUKEE...GUADALUPE...   
  AND CHANDLER

* UNTIL 630 PM MST

* AT 550 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GUADALUPE...OR ABOUT 
  OVER GUADALUPE...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AHWATUKEE BY 610 PM MST
  

LAT...LON 3323 11171 3351 11175 3350 11223 3323 11207

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 3:25 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 11, 3:25 PM MST, 2 hours 29 minutes before
AZZ020>028-CAZ030>033-120545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST THU MAR 11 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE ALOFT MOVING THROUGH NORTHERN MEXICO WILL GIVE A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH-CENTRAL ARIZONA
INTO TONIGHT. AFTER THAT...A WEAKER UPPER LEVEL DISTURBANCE WILL
CONTINUE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA ON FRIDAY INTO SATURDAY.
HIGH PRESSURE ALOFT WILL THEN BUILD OVER THE DESERT SOUTHWEST LATER
THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK...PROVIDING DRY WEATHER
AND CONTINUED ABOVE-NORMAL TEMPERATURES.

&&

.DISCUSSION...
LOCAL 88D RADARS SHOWING ISOLD TSTMS ROAMING ACROSS AREAS OF CWA E
THRU SE OF KPHX. ACTIVITY SEEMS TO BE VERY SPOTTY WITH VERY LITTLE
IN THE WAY OF ANY APPARENT ORGANIZATION. STILL EXPECTING VERY LIGHT
RAINFALL AMOUNTS FOR THE MOST PART...WITH GUSTY WINDS THE MAIN EVENT
WITH ANY STORMS DUE TO DRY SUB-CLOUD LAYER. CURRENT FORECASTS
CALLING FOR SLIGHT CHANCE OR CHANCE POPS RIGHT ON THRU TONIGHT FOR
SCNTRL AZ PORTIONS OF CWA...INCLUDING WRN MARICOPA COUNTY WHERE A
FEW STORMS COULD DRIFT INTO THOSE AREAS THIS EVENING WITH ELY FLOW.
UPPER LOW OVER SONORA THAT IS SERVING TO PULL MOISTURE UP INTO THE
AREA AND FEEDING STORMS WILL BE MOVING OFF INTO THE SRN GREAT PLAINS
BY TOMORROW. EVEN THOUGH WHAT LITTLE MOISTURE WE HAVE TO WORK WITH
DOESNT REALLY EXIT THE AREA ON FRIDAY...DYNAMICS WILL BE WEAKER...
SO STORM FORMATION SHOULD BE HIGHLY OROGRAPHIC...WITH POPS TOMORROW
MAINTAINED IN ZONE 24. LEFT SOME VERY LOW GRADE POPS IN THIS FAR ERN
ZONE FOR SATURDAY AS UPPER TROF GRAZES BY TO THE NE AND APPROACHING
COLD FRONT COULD PROVIDE SOME LIFT BY AFTERNOON.

BY SUNDAY...RIDGE ALOFT WILL BUILD BACK INTO THE WRN US FOR DRIER
AMS AND CONTINUED WARM TEMPS. HAVE BACKED OFF SOME WITH THE DEGREE
OF COOLING EXPECTED ON SUNDAY DUE TO AFOREMENTIONED TROUGH JUST
GRAZING BY THE AREA. WARMER TEMPS ON TAP FOR MONDAY INTO TUE WITH
PERHAPS A BIT OF COOLING AFTER THE MIDDLE OF NEXT WEEK.

&&
.
.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ESTLE
Hazardous weather outlook, Mar 11, 6:00 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST THU MAR 11 2004

AZZ023-120100-
GREATER PHOENIX AREA-
600 AM MST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ025-120100-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND MARTINEZ LAKE AND
VICINITY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-CAZ031-120100-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
600 AM MST (500 AM PST) THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ021-026-120100-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
600 AM MST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY
EAST OF THE LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022-027-028-120100-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARICOPA COUNTY...AND
NORTHWEST AND NORTH CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ024-120100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ030-120100-
JOSHUA TREE NATIONAL PARK/JTNP/-
500 AM PST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ032-033-120100-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
500 AM PST THU MAR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY AND
IMPERIAL COUNTY WEST OF THE LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.